Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 144, NWS Sioux Falls, SD

June 27, 2003Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2003, 8:25 PM CDT for Woodbury County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 8:25 PM CDT (01:25 UTC)
Expired
Jun 27, 2003, 9:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3147 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 280125
SVRFSD
IAC193-280200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MOVILLE...MOVING SOUTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANTHON AROUND 835 PM CDT
  DANBURY AROUND 850 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4223 9571 4222 9587 4237 9622 4252 9610
          4237 9570

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:04 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 3:04 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 27 2003

SYNOPSIS...AT 12Z CWA WAS IN NORTHWEST FLOW BEHIND EXITING TROUGH.
SHORT WAVE WAS EVIDENT OVER MONTANA AND NORTH DAKOTA AS AN AREA OF
500 HEIGHT FALLS. SFC COLD FRONT WAS ALONG THE US CANADIAN BORDER.
AT 18Z...A WEAK LOW PRESSURE AREA WAS DEVELOPING OVER EASTERN SOUTH
DAKOTA IN RESPONSE TO APPROACHING SHORT WAVE.

FORECAST...WATER VAPOR LOOP SHOWING SHORT WAVE DROPPING ACROSS CWA
LATE THIS AFTERNOON AND TONIGHT. MOISTURE SCARCE BELOW 8000 FEET SO
NOT ANTICIPATING A LOT OF ACTION. SOME ELEVATED INSTABILITY SO DO
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH ABOUT
MIDNIGHT. SHOULD LOSE QUITE A BIT ONCE THE SUN GOES DOWN. LOWS
SHOULD BE A FEW DEGREES WARMER THAN LAST NIGHT WITH A LITTLE WIND
AND CLOUD COVER.

SATURDAY AND SUNDAY JUST ABOUT CARBON COPIES OF EACH OTHER...WARM
AND NOT VERY HUMID. NORTHWEST FLOW STILL HANGING AROUND SO AN
ISOLATED SHOWER/THUNDERSTORM AT SOME TIME LATE AFTERNOON AND EVENING
NOT OUT OF THE QUESTION BUT NOT A GOOD ENOUGH CHANCE TO INCLUDE IN
FORECAST.

BY MONDAY...UPPER LEVEL RIDGE TRYING TO BUILD IN...WITH A MORE STOUT
SOUTHERLY FLOW DEVELOPING. SHOULD START TO SEE DEW POINTS GO UP BY
THEN...AS WELL AS INCREASING CHANCES FOR THUNDER.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES SHOW REASONABLE
AGREEMENT WITH OVERALL PATTERN THRU THE EXTENDED PERIOD. A DEFINITE
WARMING TREND WILL CONTINUE THROUGH THE PERIOD AS RIDGE BEGINS TO
BUILD OVER THE AREA AND 850 TEMPS WARM. AS 500 MB TROUGH DIGS INTO
THE PACIFIC NW AREA WILL BECOME MORE WESTERLY...THIS SHOULD ALLOW A
FEW WEAK DISTURBANCES TO SWEEP THRU THE AREA AND HAVE KEPT POPS IN
FOR WED AND THU AND HAVE ADDED THEM FOR FRIDAY.

.FSD...NONE

JRM/08
Hazardous weather outlook, Jun 27, 10:45 AM CDT, 9 hours 40 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
JAMES RIVER VALLEY AND SPREAD EAST INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BY EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE MAINLY NORTHEAST OF A HURON TO WINDOM LINE.

FLOODING...
FLOODING HAS BEEN OCCURRING ALONG THE LOWER VERMILLION RIVER IN
SOUTHEAST SOUTH DAKOTA...AND ALONG PORTIONS OF THE LITTLE SIOUX
AND MAPLE RIVERS IN NORTHWEST IOWA. REFER TO THE FLOOD STATEMENTS
FOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A
HURON TO WINDOM LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 27, 4:30 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    3 SE COLMAN               SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    3 S EGAN                  SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 27, 4:56 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    JEFFERS                   MN   1 INCH HAIL
06/27/03   COTTONWOOD
Local storm report, Jun 27, 5:02 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    2 SW PIPESTONE            MN   .88 INCH HAIL
06/27/03   PIPESTONE                      REPORTED BY PUBLIC.
Local storm report, Jun 27, 5:20 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    3 WNW MOUNTAIN LAKE       MN   .75 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0518 PM    3 ESE MOUNTAIN LAKE       MN   1 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.
Local storm report, Jun 27, 5:27 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    DUNDEE                    MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 10
                                          MINUTES.
Local storm report, Jun 27, 8:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    3 SE COLMAN               SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    3 S EGAN                  SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0428 PM    2 SW PIPESTONE            MN   .88 INCH HAIL
06/27/03   PIPESTONE                      REPORTED BY PUBLIC.

0450 PM    JEFFERS                   MN   1 INCH HAIL
06/27/03   COTTONWOOD

0505 PM    DUNDEE                    MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 10
                                          MINUTES.

0510 PM    3 WNW MOUNTAIN LAKE       MN   .75 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0518 PM    3 ESE MOUNTAIN LAKE       MN   1 INCH HAIL
06/27/03   COTTONWOOD                     REPORTED BY PUBLIC.

0525 PM    OKABENA                   MN   .75 INCH HAIL
06/27/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    3 S LISMORE               MN   .75 INCH HAIL
06/27/03   NOBLES                         REPORTED BY PUBLIC.

0624 PM    6 N FREEMAN               SD   .75 INCH HAIL
06/27/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER. 50 PLUS MPH
                                          WINDS WITH IT ALSO.

0650 PM    MONROE                    SD   .75 INCH HAIL
06/27/03   TURNER                         REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.